Alert archive / Texas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 18, NWS Midland/Odessa, TX

April 12, 2015Martin County, Midland County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 12, 2015, 6:25 PM CDT for Martin County, Midland County, Texas. It was in force for 50 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 12, 2015, 6:25 PM CDT (23:25 UTC)
Expired
Apr 12, 2015, 7:15 PM CDT
In force
50 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Martin County, TX, Midland County, TX

What was reported inside it

TimeReportWhereRemark
Apr 12, 6:27 PM CDTTSTM WND GST 508 S Midland, TX
Apr 12, 7:00 PM CDTTSTM WND DMGMidland, TXLARGE TREE UPROOTED IN SOUTH MIDLAND. PICTURE FROM FACEBOOK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 35 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.4 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2015-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 319 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2015-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 198 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
319 J/kg
Mixed-layer CIN
-242 J/kg
Mixed-layer LCL
1230 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
198 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

248 
WUUS54 KMAF 122325
SVRMAF
TXC317-329-130015-
/O.NEW.KMAF.SV.W.0018.150412T2325Z-150413T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
625 PM CDT SUN APR 12 2015

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN MARTIN COUNTY IN WEST TEXAS...
  MIDLAND COUNTY IN WEST TEXAS...

* UNTIL 715 PM CDT

* AT 623 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WARFIELD...
  AND MOVING NORTHEAST AT 35 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  MIDLAND...MIDLAND INTERNATIONAL...COTTON FLAT...VALLEY VIEW...
  MIDLAND AIRPARK...SPRABERRY...GREENWOOD...COURTNEY AND SKYWEST
  AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3197 10227 3207 10223 3224 10190 3208 10178
      3185 10179 3169 10180 3170 10224 3187 10228
TIME...MOT...LOC 2325Z 214DEG 32KT 3189 10215

HAIL...1.00IN
WIND...60MPH

$$

AKL
1 follow-up statement
746 
WWUS54 KMAF 122349
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
649 PM CDT SUN APR 12 2015

TXC317-329-130015-
/O.CON.KMAF.SV.W.0018.000000T0000Z-150413T0015Z/
MARTIN TX-MIDLAND TX-
649 PM CDT SUN APR 12 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR MIDLAND AND
SOUTHWESTERN MARTIN COUNTIES UNTIL 715 PM CDT...

AT 646 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MIDLAND...AND
MOVING NORTHEAST AT 30 MPH.

HAZARD...QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

LOCATIONS IMPACTED INCLUDE...
SPRABERRY...GREENWOOD AND COURTNEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3197 10227 3207 10223 3224 10190 3208 10178
      3185 10179 3169 10180 3170 10224 3187 10228
TIME...MOT...LOC 2349Z 219DEG 28KT 3202 10201

HAIL...1.00IN
WIND...<50MPH

$$

AKL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 12, 4:10 PM CDT, 2 hours 15 minutes earlier.

Area forecast discussion, Apr 12, 4:10 PM CDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
410 PM CDT Sun Apr 12 2015

.DISCUSSION...

See 00z aviation discussion below.

&&

.AVIATION...

Areas of showers and thunderstorms are expected to continue across
the area through the next 24 hours.  Winds will be gusty in and near
storms.  Winds are primarily expected to be out of the south to
southwest although they will be variable with convection around the
area.  A cold front with elevated and gusty north winds will come
into the area Monday afternoon.  Low ceilings are possible for CNM
around 12z and everywhere else beginning Monday late afternoon.

&&

.PREV DISCUSSION... /ISSUED 208 PM CDT Sun Apr 12 2015/

DISCUSSION...
Water vapor clearly depicts an upper low sw of KELP with a model
initialized 50-60kt 4h jet. Broad mid level lift is evident too as
seen in cyclonically curved cloud shield on IR, along with cooling
cloud tops. Summary model depiction of this is probably best seen
thru NAM/GFS OMEGA fields, which translate lift across the CWFA
between thru 03z. Lift will be within the 3rd standard deviation
positive PW anomalies and SHRA/TSRA should proliferate in this
environment. Between 18Z-19Z there were approx 300 lightning
strikes within 10-100 miles s of Rio Grande. The models attempt to
capture precip shield that moves SW-NE today, with a low level
wind shift from S to W. Heavy rain is a concern too with such high
ambient mstr content, however cells will be moving about 30 mph,
so flooding concerns will remain mostly local but certainly exist!
A few stong/severe storms cannot be ruled out either in this modest
CAPE/low shear environment, downburst winds/hail. Convection will
probably be strongest on leading edge of the reference rain cooled
air and by late in the day/early this evening there could be a few
areas of further enhancement. One could be across the central PB
where the airmass may have greatest SB destabilization and a
second across the Lower Trans Pecos where richest surface mstr
will be. PoPs will mostly wane into the night. There will be an
exception though, SE NM. Around 12Z wrap around precip will
develop in the area from S Plains into E-SE NM. Cold front is now
shown to arrive much earlier Monday and this will tend to renew
precip development for areas n of I-20, where it will be
noticeably cooler. Precip decreases Mon night/early Tue AM, but
there will be lingering showers, followed by cool, but drier
conditions Tue PM. A mid level trof will deepen near the 4-Corners
Wed with high based SHRA/TSRA possible W-NW late Wed PM into the
night. Assocd frontal timing is uncertain due to uncertainty wrt
where upper low will be. GFS brings the upper low across to the n
with drier/cooler low level air Fri-Sunday.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

99

Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland

Check us out on the internet at:
http://weather.gov/midland
Hazardous weather outlook, Apr 12, 1:29 PM CDT, 4 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
129 PM CDT SUN APR 12 2015

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-131830-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
129 PM CDT SUN APR 12 2015 /1229 PM MDT SUN APR 12 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND OVERNIGHT...MAINLY
ACROSS SOUTHEAST NEW MEXICO AND THE WESTERN LOW ROLLING PLAINS.  ANY
STORMS THAT DO DEVELOP WILL BE ACCOMPANIED BY FREQUENT LIGHTNING...SMALL
HAIL...GUSTY WINDS...AND VERY HEAVY RAINFALL.  A STORM OR TWO MAY BECOME
SEVERE...WITH LARGE HAIL AND DAMAGING WINDS.  LOCALIZED FLASH FLOODING
WITH BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE EXPECTED TO CONTINUE MONDAY...MAINLY ACROSS SOUTHEAST
NEW MEXICO AND THE WESTERN LOW ROLLING PLAINS.  SOME OF THESE STORMS
MAY BECOME STRONG...WITH HAIL AND GUSTY WINDS.  HEAVY RAINFALL RESULTING
IN LOCALIZED FLASH FLOODING IS ALSO POSSIBLE...ESPECIALLY IN ARROYOS
AND AREAS WITH POOR DRAINAGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

44

In the hours before

Local storm report, Apr 12, 5:08 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
508 PM CDT SUN APR 12 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             9 SW ODESSA             31.76N 102.48W
04/12/2015  M0.50 INCH       ECTOR              TX   FIRE DEPT/RESCUE

&&

AHASIC
Local storm report, Apr 12, 5:12 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
512 PM CDT SUN APR 12 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             8 W ODESSA              31.85N 102.50W
04/12/2015  E1.25 INCH       ECTOR              TX   PUBLIC

&&

AKL
Local storm report, Apr 12, 5:40 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
540 PM CDT SUN APR 12 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 PM     HAIL             ODESSA                  31.85N 102.37W
04/12/2015  E1.00 INCH       ECTOR              TX   LAW ENFORCEMENT

            THE ECTOR COUNTY S.O. REPORTED QUARTER SIZE HAIL IN SOUTH
            ODESSA.

&&

AKL
Special weather statement, Apr 12, 5:41 PM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
541 PM CDT SUN APR 12 2015

TXZ045-046-050-122315-
DAWSON-GAINES-ANDREWS-
541 PM CDT SUN APR 12 2015

...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING GAINES...NORTH CENTRAL ANDREWS AND NORTHWESTERN DAWSON
COUNTIES UNTIL 615 PM CDT...

THUNDERSTORMS WITH SMALL HAIL UP TO NICKEL-SIZE AND GUSTY WINDS UP
TO 55 MPH WERE LOCATED 12 MILES SOUTHWEST OF GAINES COUNTY AIRPORT
AT 541 PM CDT...MOVING NORTHEAST AT 30 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&

LAT...LON 3295 10219 3245 10269 3252 10291 3296 10275
TIME...MOT...LOC 2241Z 207DEG 26KT 3256 10276
Local storm report, Apr 12, 5:43 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
543 PM CDT SUN APR 12 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     TSTM WND GST     DRYDEN                  30.05N 102.12W
04/12/2015  E68 MPH          TERRELL            TX   ASOS

&&

SCHULDT
Special weather statement, Apr 12, 6:16 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
616 PM CDT SUN APR 12 2015

TXZ045-122345-
GAINES-
616 PM CDT SUN APR 12 2015

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTHEASTERN GAINES COUNTY UNTIL 645 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTHEAST OF GAINES COUNTY
PARK AT 616 PM CDT...MOVING NORTHEAST AT 30 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL UP TO NICKEL SIZE AND STRONG WINDS UP TO 55
MPH... DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED.
REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3296 10223 3282 10231 3275 10246 3275 10268
      3296 10267
TIME...MOT...LOC 2316Z 203DEG 25KT 3281 10253

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 12, 2:32 PM CDTSpecial Weather StatementMAFWard43 min
Apr 12, 3:12 PM CDTSpecial Weather StatementMAFWard63 min
Apr 12, 3:37 PM CDTSevere Thunderstorm WarningMAFLoving, Reeves, Winkler53 min
Apr 12, 3:40 PM CDTSevere Thunderstorm WarningMAFEctor, Ward, Winkler50 min
Apr 12, 3:56 PM CDTSevere Thunderstorm WarningMAFCrane, Ector, Upton, Ward49 min
Apr 12, 4:27 PM CDTSevere Thunderstorm WarningMAFEctor, Winkler48 min
Apr 12, 4:41 PM CDTSpecial Weather StatementMAFWinkler49 min
Apr 12, 4:43 PM CDTSevere Thunderstorm WarningMAFCrane, Ector47 min
Apr 12, 5:07 PM CDTAreal Flood AdvisoryMAFEctor3 hr
Apr 12, 5:08 PM CDTSpecial Weather StatementMAFCrane52 min
Apr 12, 5:25 PM CDTSevere Thunderstorm WarningMAFEctor, Midland65 min
Apr 12, 5:31 PM CDTSevere Thunderstorm WarningMAFPecos, Terrell59 min
Apr 12, 5:33 PM CDTSevere Thunderstorm WarningMAFCrane, Pecos, Upton, Ward42 min
Apr 12, 5:36 PM CDTFlash Flood WarningMAFEctor, Midland3 hr
Apr 12, 5:41 PM CDTSpecial Weather StatementMAFGaines34 min
Apr 12, 6:06 PM CDTAreal Flood AdvisoryMAFMidland3 hr
Apr 12, 6:16 PM CDTSpecial Weather StatementMAFGaines29 min
Apr 12, 6:23 PM CDTFlash Flood WarningMAFMidland3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.